Hail, Seward
- When
- September 21, 2:02 AM CST
- Where
- Seward County, 0.52 mi E of Bee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.020, -97.060
A broken line of thunderstorms developed from south central into east central Nebraska during the early morning hours of September 21. At least one of the storms produced large hail before they weakened by the time they made it into the Lincoln and Omaha areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A broken line of thunderstorms developed from south central into east central Nebraska during the early morning hours of September 21. At least one of the storms produced large hail before they weakened by the time they made it into the Lincoln and Omaha areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 20, 2:05 PM CST, 11 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT SUN SEP 20 2009 .SHORT TERM...TONIGHT AND MONDAY STG UPPR LVL JET WL CONT TO DIVE INTO THE WRN HI PLAINS TONIGHT. THIS WILL LEAD TO A CLOSED MID LVL CIRCULATION BY MON AFTN OVR THE WRN HI PLAINS. THIS WILL ALLOW A CDFNT /CURRENTLY OVR WRN ND INTO NE WY AT 19Z/ TO TRACK SEWD TOWARD OUR NW FA AFTER MIDNIGHT. 12Z H85 UPPR AIR ANLYS INDCD SOME MOISTURE RETURN OVR THE SRN PLAINS WITH 12 G/KG MIXING RATIOS TO NEAR H85 UP TO OKC. INCREASING DYNAMICALLY INDUCED LO LVL JET THIS EVNG WL ALLOW FOR BETTER MOISTURE QUALITY AND DEPTH TO MOV INTO THE WRN FA. ELEVATED MIXED LAYER /SEEN AT H7 WITH +20 DELTA T/S FM WY INTO ND AT 12Z/ WL EXPAND INTO THE WRN CWA WITH POINT FORECAST SOUNDINGS INDCD SOME CAP DESPITE THE INCREASE IN MOISTURE. CONTD MOISTENING THOUGH WL LIKELY LEAD TO ISO TO SCT TSRA ACTIVITY OVR THE NW CWA BY LATE EVNG OR NEAR MIDNIGHT NEAR THE NOSE OF THE H85 LO LVL JET. THIS GENERALLY AGREES WITH MOST NUMERICAL MODELS FM THIS MRNG. THIS ACTIVITY SHLD THEN EXPAND EWD OVERNIGHT AND HAVE INCREASED POPS INTO THE LIKELY CAT FARTHER SOUTH TO NR THE KS BORDER ALNG THE ERN EDGE OF THE MOISTURE AXIS. IN REGARDS TO SVR WX THREAT...STILL LOOKS MINIMAL. SOME MUCAPE SEEN IN THE POINT SOUNDINGS...BUT CAPE PROFILE IS GENERALLY LONG AND SKINNY. IN ADDITION UPPR LVL JET MAX CONTS TO STAY WELL BEHIND THE SFC FRONT LEADING TO LIMITED SHEAR IN OUR AREA. CLD SEE A FEW GOOD CORES GIVEN THE CAPE AND FORCING...BUT SVR WX SEEMS UNLIKELY. LOWERED TMPS JUST A TAD IN THE WRN AND ERN CWA AS MOS STILL NOT HANDLING OVERNIGHT LOWS WELL. SFC CDFNT WL THEN TRACK THRU THE FA DURING AND EARLY AFTN HOURS ON MON. PRECIP WL CONT TO BE A PRETTY DECENT BET AS LEAD PV ANOMALY LEADS TO DECENT CONTD VERTICAL MOTION WITH WEAK STABILITY. THUS CONTD LIKELY POPS OVR THE CNTRL/ERN CWA THRU THE MRNG. LATEST MODELS INDCD MID LVL DRY SLOT MOVG INTO THE NW CWA DURING THE AFTN AND THIS SEEMED REASONABLE GIVEN UPPR LVL PATTERN. THUS HAVE REMOVED POPS AFTER 18Z THERE. TMPS CONT TO BE A STRUGGLE. LO LVL WARM NOSE CONTS INTO THE SERN CWA THRU THE AFTN...BUT WITH CLDS AND PRECIP EXPECT LIMITED MIXING AND THUS LOWERED GOING HIGHS HERE WITH TMPS LEVELING OFF ARND NOON AND HOLDING STEADY. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY MAIN FORECAST CONCERN REMAINS THE MEANDERING UPPER LOW IN THE CENTRAL US THIS WEEK. OPERATIONAL 12Z GFS REMAINS WEST OF THE GFS ENSEMBLE MEAN AND MANY OF ITS MEMBERS...AS WELL AS THE ECMWF AND NAM. NONETHELESS...WILL NOT TOTALLY DISCOUNT ITS SOLUTION AS IT WAS WEST OF THE PACK WITH THE LAST MEANDERING UPPER LOW AND ENDED UP PERFORMING FAIRLY WELL. WILL LEAN TOWARD ECMWF/GFS ENS...BUT WITH A TILT TOWARD A MORE WRN SOLUTION. KEPT POPS MAINLY IN SERN CWA FOR MON NT AS FRONT CLEARS THE AREA...WITH SOME SCHC POPS IN THE NW BY MRNG AS WRAPAROUND PRECIP IS PROGGED TO BRUSH N CNTRL NEB. THAT AREA OF PRECIP SHOULD PULL WWD THROUGH THE DAY TUES AS THE UPPER LOW DRIFTS WEST...BUT WITH LESS CERTAINTY IN THE AMT OF WWD SHIFT...HAVE KEPT VERY LOW SCHC POPS ACROSS THE AREA FOR NOW. DID TAKE POPS OUT OF ALL BUT NWRN CWA ON TUES NT...WITH DRY FCST NOW ON WED-THURS...AS UPPER LOW CONTINUES TO PULL AWAY TO THE WEST. WITH DRIER FORECAST WED/THURS...BUMPED UP MAX TEMPS JUST A TOUCH...THOUGH AM STILL SEVERAL DEGREES SHORT OF MEX GUIDANCE WITH ITS WESTERN SOLUTION. FOR FRI-SUN...MODEL SPREAD BECOMES EVEN MORE DISTINCT. ECMWF IS FASTER TO PULL PRECIP UP INTO THE MO VALLEY AS THE UPPER LOW EJECTS EWD ACROSS THE PLAINS...WITH PRECIP INTO THE CWA BY THURS NT. SLOWER GFS KEEPS AREA DRY UNTIL FRI NT. HAVE ADDED SCHC POPS TO FRI FOR NOW...WITH PRECIP POTENTIAL MORE UNCERTAIN. AGREEMENT INCREASES FOR SAT AS MODEL SOLUTIONS OVERLAP...BUT STILL KEPT POPS ON THE LOW SIDE AS EVENTUAL LOW TRACK IS SO MUCH IN QUESTION. KEPT SUN DRY...BUT IF SLOWER GFS SOLUTION VERIFIES...WOULD EASILY BE A COOLER AND RAINY DAY THERE AS WELL. HELD TEMPS ON THE LOW SIDE FRI/SAT...AND AM LIKELY TOO WARM ON WHICHEVER DAY ENDS UP BEING THE RAINY DAY WITH THE UPPER LOW OVERHEAD...AS MID TO UPPER LEVEL TEMPS ARE QUITE COOL ASSOCIATED WITH THE LOW. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS SHLD SEE SOME IFR/MVFR CONDS AT ALL 3 TAF SITES THIS PERIOD. VFR SHLD CONT THRU THE EVNG BUT WITH INCREASING LIFT SHLD SEE THE CLD DECK LOWERING THRU THE EVNG. SCT SHRA ARE EXPECTED IN OFK FIRST AND THEN SPREAD TO BOTH OMA/LNK TOWARD 11Z...AND MAY CONT THRU THE MRNG AT OMA/LNK. MAY SEE A PERIOD OR TWO OF THUNDER AND HAVE INCLUDED AS WELL. WIND WL SHIFT TO NW AND GUST AT OFK THRU THE MRNG. IFR CEILINGS ARE POSSIBLE AT OMA/OFK DURING THE MRNG. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && BOUSTEAD/MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT SUN SEP 20 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 510 PM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS WILL LIKELY DEVELOP AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH NOON MONDAY. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL. THE COMBINATION OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND A COLD FRONT SWEEPING THROUGH THE AREA WILL BRING THE CHANCE FOR THUNDERSTORMS. THE COLD FRONT WILL SWEEP TOWARD THE MISSOURI RIVER BY MID MORNING...THEN THROUGH SOUTHWEST IOWA BY NOON. THUNDERSTORMS ARE POSSIBLE AT ANY TIME AHEAD OF THE COLD FRONT...WITH ONLY SHOWERS EXPECTED AFTER THE FRONT PASSES. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY. DERGAN
The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the first event began at 08:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189464.